Potassium chloride error claims another life

March 18, 2002

potassium chloride mishap

 

HEALTH-SYSTEM EDITION
PROFESSIONAL PRACTICE

Potassium chloride error claims another life

It's been implicated in thousands of fatalities and adverse events over the years. Yet despite repeated warnings from industry watchdog groups, potassium chloride (KCl) errors continue to kill patients.

The latest tragedy occurred at Stony Brook University Hospital in Stony Brook, N.Y., where a six-day-old boy who survived heart surgery was administered a tenfold overdose of KCl. According to sources, the mix-up occurred because of a misplaced or missing decimal point in the original order. Dan Rosett, a spokesman for the hospital, said that since the boy's death, the hospital has instituted a set of "checks and balances" designed to prevent a similar incident from happening again. He added that in the wake of the incident, hospital pharmacists now review every drug order. The entire system, he said, "is under careful scrutiny."

Same old story

One of the most vocal critics of KCl storage and handling practices has been Michael Cohen, president of the Institute for Safe Medication Practices (ISMP). Cohen couldn't comment specifically on the Stony Brook incident; however, he noted that KCl has a sordid history. "We've known for years that there is so much risk associated with that drug. It's important to try and map out the entire process for ordering, transcribing, preparing, dispensing, and monitoring patients receiving KCl," he said.

There's no shortage of ways KCl has managed to get patients into trouble over the years. Sometimes problems have occurred when the agent was mixed by a technician and not checked by a pharmacist or was mixed on a patient unit where it was stored in concentrated form. Cohen cautioned that while many hospitals no longer continue that practice, the fact that some still do is a recipe for disaster.

What can hospitals do?

For starters, noted Cohen, concentrated potassium chloride should absolutely be restricted to the pharmacy and banned from patient floors. Also, a checks and balances system should be in place for adult units as well as neonatal ICUs. Cohen suggested that at least two individuals should review every order, look at the label, review what has been prepared, and then individually document that they checked it.

Ultimately, said Cohen, preventing any type of medication error or adverse drug event (ADE) has to do with the design of the system. The system should be constructed in such a way that it will recognize the error or somehow prevent it.

"Having the pharmacist involved in the process is key," said Debra Feinberg, R.Ph., J.D., ex- ecutive director of the New York State Council of Health- System Pharmacists, based in Albany, N.Y. Feinberg emphasized that getting the pharmacists involved in the process brings in another set of professional eyes with a different perspective. Ideally, she noted, the checks and balances system should always be a triage that includes the physician prescribing, the nurse administering, and the pharmacist dispensing as well as reviewing all orders. Not having all three disciplines involved in the entire medication-use process, asserted Feinberg, could create a fertile climate for errors.

Anthony Vecchione

 



Tony Vecchione. Potassium chloride error claims another life.

Drug Topics

2002;6:hse23.